Category: 

What Are the Signs of a Prozac® Overdose?

A Prozac overdose may cause changes in blood pressure.
Prozac overdose could lead to coma.
Prozac acts on the chemical composition in the brain in order to help balance the amount of serotonin that is available.
Confusion and hallucinations are possible symptoms of a Prozac overdose.
Vomiting is a common sign of a Prozac overdose.
Article Details
  • Written By: Debra Durkee
  • Edited By: Jenn Walker
  • Last Modified Date: 10 December 2014
  • Copyright Protected:
    2003-2014
    Conjecture Corporation
  • Print this Article
Free Widgets for your Site/Blog
The Queen of England legally owns about one-sixth of all of the land on Earth.  more...

December 20 ,  1860 :  South Carolina seceded from the US.  more...

Prozac® is a medication administered to treat psychological disorders, such as obsessive-compulsive disorder and depression. Taking more than the recommended dosage of the drug can result in a Prozac® overdose. Overdose symptoms can manifest in several different ways, depending on the individual, and can include such symptoms as vomiting, dizziness, changes in blood pressure and a racing heartbeat. In more severe cases, a patient may experience hallucinations, seizures or even fall into a coma. Emergency medical assistance should be sought if any irregular side effects present.

Classified as a selective serotonin reuptake inhibitor, Prozac® acts on the chemical composition in the brain in order to help balance the amount of serotonin that is available. This can help restore the delicate balance to the brain in an individual who is not producing or receiving enough serotonin. As it impacts the brain directly, many of the symptoms of a Prozac® overdose directly impact the brain or the individual's mental function.

Ad

One of the most common signs of a Prozac® overdose includes the development of seizures. Seizures are caused when there is unusual activity in the brain. The proper dosage of Prozac® will help regulate brain activity, but when there is an overdose, the chemicals it interferes with can become unbalanced and cause a short-circuit that manifests in seizures. Seizures can be of varying degrees of severity, and some individuals may develop tics or trembling in only one part of the body. Changes in the level of an individual's consciousness may also occur, and this can include fainting or complete loss of consciousness.

A Prozac® overdose may also cause abnormal feelings in the individual. He or she may become nervous and agitated, and occasionally some individuals may begin to hallucinate. Hallucinations can be visual or audible. There can also be cases of confusion, either related to other symptoms such as hallucinations or confusion may present on its own.

An individual who has taken more than the prescribed amount of Prozac® can also develop symptoms that are not so obvious to outside observers. The individual may feel tired or drowsy from the imbalance of serotonin in the brain. Occasionally, a rare but serious result from a Prozac® overdose can include the individual slipping into a coma, due largely to the same complications that can cause seizures.

Some signs of a Prozac® overdose may involve other systems within the body as well. Frequently, an individual may suffer from a racing heart, or more rarely develop an erratic heartbeat. There can also be a change in blood pressure, and the individual may experience a drastic rise or fall in pressure; this can be tied to fainting or a feeling of lightheadedness. There may also be gastrointestinal side effects from a Prozac® overdose. An individual may develop feelings of nausea as well as suffer from spells of vomiting.

Ad

More from Wisegeek

You might also Like

Discuss this Article

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email